Aspirin treatment failure warning
Treatment failures occur with any drug and aspirin is no exception. Evidence is growing that some people will not respond to the anti-coagulant action of aspirin and the drug will not protect against cardiovascular events despite its regular intake.
Professor Andrew Szczeklik from Poland and Professor Graeme Hankey from Western Australia will present the latest findings on aspirin resistance at the XXth Congress of the International Society of Thrombosis and Haemostasis today.
"There are at least two possible explanations for the aspirin-resistance phenomenon," said Professor Szczeklik. "One is high levels of blood cholesterol, which can in itself promote coagulation events in the blood stream. In patients with high cholesterol levels, aspirin in in normal doses has hardly any anti-clotting effects, whereas treatment with a statin (inhibitor of cholesterol) significantly reduces blood clotting. In patients with coronary heart disease, aspirin exerts it anti-coagulant effects only when blood cholesterol is in the 'normal' range."
Szczeklik went onto say, "A patients genetic make-up may alter their response to aspirin resistance.. For example, in coronary heart disease patients carrying one particular gene are resistant to the anti-coagulant action of aspirin and are at increased risk of an acute coronary event."
Perth researcher, Professor Graeme Hankey, has shown that patients who show evidence of aspirin resistance do respond well to another drug called Clopidogrel.
"Clopidogrel had anti-clotting and anti-inflammatory effects in patients with diseased arteries. These effects were greatest in the aspirin-resistant patients," said Hankey.
"The use of aspirin has risen dramatically in Australia in the late 1990's. This is why it is vital that aspirin resistance is considered when implementing anti-clotting therapy. Present data indicate that this particularly applies to survivors of a heart attack or unstable angina, patients receiving bypass surgery as well as people with high cholesterol," reported Hankey.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.